Missouri, 2010Heat in Missouri, July 24, 2010
July 24, 2010 · NWS MEG · 2 events in 2 counties and zones
A strong upper ridge of high pressure continued to build over the Mid-South July 24th, 2010. Meanwhile, a surface boundary sagged further south of the Missouri Bootheel but higher dewpoints still pooled north the boundary.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper ridge of high pressure continued to build over the Mid-South July 24th, 2010. Meanwhile, a surface boundary sagged further south of the Missouri Bootheel but higher dewpoints still pooled north the boundary. The combination of the heat from the ridge and the higher dewpoints produced heat index readings between 105-109 degrees during this period.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 24, 9:19 AM CST, 1 hour 41 minutes earlier.
Area forecast discussion, Jul 24, 9:19 AM CST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1019 AM CDT SAT JUL 24 2010
.DISCUSSION...
UPDATING TO ADD SOME SPRINKLES IN SOUTHWEST ZONES. THE TROPICAL
SYSTEM HAD AN AREA OF PRECIPITATION MOVE OVER PARTS OF MISSISSIPPI
OVERNIGHT AND THE PRECIPITATION HAS BEEN LIGHT AT BEST. THIS IS
STARTING TO MOVE INTO THE SOUTHWESTERN PART OF THE FORECAST AREA.
THUS ADDED THE SPRINKLES...PRECIPITATION WILL BE VERY LIGHT MOST
AREAS WILL NOT EVEN SEE A DROP TODAY.
TEMPERATURES SEEM ON TRACK. SOME LOCATIONS A LITTLE COOLER THAN
EXPETED...HOWEVER...SURROUNDING AREAS STILL ON TRACK. AS LONG AS
MOISTURE STAYS UP STILL EXPECT HEAT INDEXES TO REACH 105 AND
HIGHER THIS AFTERNOON. TLSJR
&&
.PREV DISCUSSION... /ISSUED 645 AM CDT SAT JUL 24 2010/
UPDATE...
UPDATED FOR 12Z AVIATION DISCUSSION.
PREV DISCUSSION... /ISSUED 437 AM CDT SAT JUL 24 2010/
DISCUSSION...
ANOTHER VERY HOT DAY IS IN STORE FOR THE MIDSOUTH TODAY WITH
LITTLE OR NO RAIN...THEN SLIGHT RELIEF FROM CLOUDS ALONG WITH
SCATTERED SHOWERS AND THUNDERSTORMS SUNDAY INTO TUESDAY AS
MOISTURE FROM THE REMNANTS OF TROPICAL DEPRESSION BONNIE AFFECT
OUR AREA...THEN VERY HOT AND MOSTLY RAINFREE WEATHER AGAIN TOWARD
THE LATTER PART OF THE NEXT WEEK.
EARLY THIS MORNING...STRONG HIGH PRESSURE ALOFT WAS CENTERED OVER
THE CAROLINAS AND EXTENDED WESTWARD ACROSS THE MIDSOUTH. TROPICAL
DEPRESSION BONNIE WAS LOCATED OVER THE EAST CENTRAL GULF WHILE A
LARGE UPPER LEVEL LOW WAS SITUATED OVER THE NORTHWESTERN GULF.
SKIES WERE MOSTLY CLEAR ACROSS THE MIDSOUTH WITH TEMPERATURES IN
THE 70S. SOME MID LEVEL CLOUDS WERE ATTEMPTING TO PUSH INTO
NORTHEAST MS FROM THE SOUTHEAST BUT WERE HAVING A DIFFICULT TIME
WITH STRONG SUBSIDENCE ALOFT ACROSS THE MIDSOUTH.
LITTLE CHANGES WERE NEEDED TO THE EARLIER FORECAST. MODELS WERE IN
GOOD AGREEMENT WITH THE UPCOMING WEATHER SCENARIO FOR TODAY AND
NEXT WEEK. TROPICAL DEPRESSION BONNIE ATTEMPTED TO DEVELOP
CONVECTION NEAR ITS CENTER OVERNIGHT BUT THIS HAS SINCE WEAKEN
WITH STRONG SHEAR CONTINUING FROM THE UPPER LEVEL LOW TO THE WEST.
BONNIE IS FORECAST TO PUSH GENERALLY WEST-NORTHWESTWARD TODAY AND
TONIGHT. THE SYSTEM WILL CONTINUE TO BE STEERED BY THE UPPER LEVEL
LOW TO THE WEST WHICH IS MOVING WESTWARD AND THE UPPER LEVEL RIDGE
TO THE NORTH. GLOBAL MODELS INDICATE ONLY A WEAK SYSTEM PUSHING
INTO SOUTHEAST LA TONIGHT. THE REMNANTS OF BONNIE WILL THEN TURN
MORE TO THE NORTHWEST AND PERHAPS NORTH AS IT TRACKS ALONG THE
WESTERN PERIPHERY OF THE UPPER LEVEL RIDGE.
SUBSIDENCE FROM UPPER LEVEL RIDGING IS FORECAST TO REMAIN RATHER
STRONG ACROSS THE MIDSOUTH TODAY. MOISTURE WILL INCREASE FROM THE
SOUTHEAST TODAY AND CAN NOT TOTALLY RULE OUT AN ISOLATED
THUNDERSTORM ACROSS PARTS OF NORTH MS. HOWEVER...KEPT POPS AT 14
PERCENT OR LESS...TOO LOW TO MENTION IN THE ZONE FORECASTS.
KEPT THE HEAT ADVISORY GOING UNTIL 8 PM WITH HEAT INDEX READINGS
CLIMBING TO BETWEEN 105 AND 107 DEGREES. MOS TEMPERATURES CONTINUE
TO BE TO0 HIGH...BUT MOS DEW POINTS CONTINUE TO BE TOO LOW.
A MOIST SOUTHEASTERLY WIND FLOW ALOFT WILL INCREASE ACROSS THE
MIDSOUTH TONIGHT AS BONNIE PUSHES INTO SOUTHEAST LA. ADDED A
SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS TONIGHT ACROSS PARTS OF
NORTH MS AND EAST CENTRAL AR AS INSTABILITY AND MOISTURE INCREASE
FROM THE SOUTH.
FOR SUNDAY INTO MONDAY...THE REMNANTS OF BONNIE ARE EXPECTED TO
MOVE TOWARD THE ARKLATEX REGION AS IT SLOWS AND WEAKENS. AN INFLUX
OF TROPICAL MOISTURE WILL SPREAD ACROSS THE MIDSOUTH FROM THE
SOUTHEAST DUE TO COMBINATION OF STRONG HIGH PRESSURE OVER THE
CAROLINAS AND THE REMNANTS OF BONNIE MOVING TO THE SOUTHWEST AND
WEST ALONG WITH THE UPPER LEVEL LOW MOVING INTO TX. IN
ADDITION...INSTABILITY WILL INCREASE ACROSS THE MIDSOUTH WITH
DECREASED CAPPING OF THE ATMOSPHERE. AS A RESULT...THERE WILL
SLIGHT RELIEF FROM THE RECENT HEAT FROM AN INCREASE IN CLOUD COVER
ALONG WITH SCATTERED SHOWERS AND THUNDERSTORMS.
STRONG UPPER LEVEL RIDGING WILL BEGIN TO INCREASE ACROSS THE
MIDSOUTH FROM THE EAST TUESDAY...AND WILL BECOME CENTERED MORE
OVER THE MIDSOUTH BY THE LATTER PART OF NEXT WEEK. THIS MEANS A
RETURN TO VERY HOT WEATHER AGAIN WITH DECREASING CHANCES FOR RAIN.
HEAT ADVISORIES MAY BECOME NECESSARY AGAIN BY THE LATTER PART OF
NEXT WEEK.
JCL
&&
.AVIATION...
12Z TAFS
VFR CONDITIONS WILL PREVAIL AGAIN OVER THE NEXT 24 HOURS AT ALL
SITES. SCATTERED SHRAS ASSOCIATED WITH TROPICAL DEPRESSION BONNIE
ARE BEGINNING TO SPREAD NORTHWEST INTO CENTRAL MISSISSIPPI. KEPT
MENTION OF VCSH GOING AT KTUP TO ACCOMMODATE. GENERALLY SOUTH
SOUTHWEST WINDS WILL PREVAIL TODAY AT ALL SITES BETWEEN 5 TO 10
KTS BEFORE DIMINISHING AFTER 00Z.
CCD
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 96 79 94 77 / 10 10 30 30
MKL 96 74 94 76 / 10 10 30 30
JBR 96 77 94 76 / 10 10 30 30
TUP 97 77 94 76 / 10 20 30 30
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR CLAY-CRAIGHEAD-
CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.
MO...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR DUNKLIN-PEMISCOT.
MS...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR ALCORN-BENTON MS-
CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.
TN...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR CARROLL-CHESTER-
CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-
HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-
OBION-SHELBY-TIPTON-WEAKLEY.
&&Hazardous weather outlook, Jul 24, 3:43 AM CST, 7 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
443 AM CDT SAT JUL 24 2010
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-251100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
443 AM CDT SAT JUL 24 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
A HEAT ADVISORY IS IN EFFECT FOR THE ENTIRE MIDSOUTH UNTIL 8 PM.
HEAT INDEX READINGS WILL CLIMB TO BETWEEN 105 AND 107 DEGREES
TODAY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
HEAT ADVISORIES MAY BECOME NECESSARY AGAIN THE LATTER HALF OF NEXT
WEEK AS HEAT INDEX READINGS CLIMB TO BETWEEN 105 AND 109 DEGREES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
JCL
Heat, Dunklin
- When
- July 24, 11:00 AM CST to 5:00 PM CST
- Where
- Dunklin forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 36.106, -90.166 (the zone’s center; the record gives no point)
Heat index readings ranged between 105-109 degrees during the afternoon and evening hours.
Heat, Pemiscot
- When
- July 24, 11:00 AM CST to 5:00 PM CST
- Where
- Pemiscot forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 36.211, -89.785 (the zone’s center; the record gives no point)
Heat index readings ranged between 105-109 degrees during the afternoon and evening hours.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 24 to 30, 20107 deaths · 2 events
- Excessive Heat in New York, July 24 to 25, 20102 deaths · 1 event
- Tornado in New York, July 24, 2010$7.0 million · EF2 · 1 event
- Tornado in New York, July 24, 2010$5.0 million · EF2 · 1 event
- Heat in Tennessee, July 24 to 26, 20101 death · 20 events
- Flash Flood in Iowa, July 24, 2010$25 million · 1 event
- Flash Flooding in Illinois, July 24 to 25, 2010$11 million · 3 events
- Tornado in New York, July 24, 2010$2.0 million · EF1 · 1 event
- Tornado in New York, July 24, 2010$1.0 million · EF1 · 1 event
- Flood in Iowa, July 24 to 27, 2010$1.0 million · 1 event
- Tornado and Hail in Pennsylvania, July 24, 2010$103,000 · EF1 · 18 events
- Flash Flood in Iowa, July 24, 2010$500,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 250054, 250055.